If your patient thinks they’re allergic to penicillin, they might need to think again.
A recent study published in the Journal of Allergy & Clinical Immunology found that 90 percent of people who think they have a penicillin allergy actually don’t. According to the CDC, fewer than 1 percent of the population are truly allergic to a penicillin class antibiotic.
Part of the underlying issue, according to experts, is the manner in which penicillin allergies are documented.
In a study published by the Journal of the American Medical Informatics Association, Jaclynn Moskow, DO, and colleagues reviewed over 300,000 EHR records and found that in 36.2 percent of cases where a beta-lactam allergy was reported, no specific information related to the allergies was documented within that health record.
Provider’s job to educate
“We cannot discern between true allergies and drug side effects if we are not asking patients to describe why it is they feel they are allergic to a given drug,” says Dr. Moskow. “This is a matter of health literacy and it is our job as providers to step in here and educate.”
The increasing reliance on penicillin alternatives, or broad-spectrum antibiotics, has led to the rise of superbugs, Dr. Moskow says. “Antimicrobial resistance is really a global health crisis. We are seeing the emergence of superbugs that are extremely difficult to treat and spreading through our hospitals and communities.”
Physicians need to use antibiotics carefully, says William Tan, DO, a family physician in Olympia Fields, Illinois. “While antibiotics can do a lot of good, when used inappropriately they can cause harm as well,” he says. “More bacteria are becoming resistant to existing antibiotics due to inappropriate use.”
According to the CDC, questions to address when a patient brings up a penicillin allergy include:
- What medication were you taking when the reaction occurred?
- What kind of reaction occurred?
- How long ago did the reaction occur?
- How was the reaction managed?
- What was the outcome?
Symptoms of a penicillin allergy typically occur immediately or within one hour and may include hives, angioedema, wheezing, shortness of breath and anaphylaxis.
In addition to higher costs for broad-spectrum antibiotics, there are additional costs associated with their side effects and patient reactions to them, says Carisa Champion, DO, MPH, a general surgery resident who worked with Dr. Moskow and colleagues on the review of EHR records to improve antibiotic allergy data. “These costs may not have been incurred with a beta-lactam,” Dr. Champion says.
Part of the solution, according to the CDC, involves antibiotic stewardship programs (ASPs) that can both “optimize the treatment of infections and reduce adverse events associated with antibiotic use.” An ASP is a coordinated effort by a health care institution to reduce unnecessary antibiotic use.
Dr. Moskow suggests an interprofessional approach to antibiotic stewardship, including cooperation between physicians and pharmacists. “Pharmacists are definitely underutilized in this sense,” she says.
Dr. Champion agrees. “You can use your pharma colleagues and nursing colleagues to really hone in on each individual patient and what their infection is. Do they need an antibiotic? Is that warranted? Or, are we just throwing broad-spectrum antibiotics at them?” she says. “We have to ask the questions to create the best solutions for the patient.”
For Dr. Tan, it comes down to education. “It’s about having time to both learn as physicians and to teach our patients and peers in the process.”